medicationsIt is universally recognized that individuals often experience hair loss as a result of cancer treatment. Chemotherapy and radiation can cause hair to fall out suddenly and without warning. But did you know that there are other medications that can also impact the growth or loss of your hair?

Different types of medications can disrupt your hair’s growth cycle, either causing your hair to enter a resting phase and fall out in larger quantities than normal or cause your hair to fall out abruptly in the midst of the growth phase. The first of these, telogen effluvium, is typically a short-term and temporary hair loss, while the second, anagen effluvium, can happen suddenly and takes longer to resolve. In some cases, hair loss can be permanent.

While you can’t always control what medications, you need in order to stay healthy, you can be prepared for how those medications will impact your body.

Which Medications Cause Hair Loss?

These common medication types have been known to include hair loss as a possible side effect. How they may impact you is dependent on dosage, length of time taking the medication, and personal sensitivity.

Immunosuppressants

Antibiotics

Birth Control Pills

Antidepressants

Weight loss drugs

Anti-clotting drugs (anticoagulants)

Anticonvulsants

Cholesterol-lowering medications

Thyroid medications

Hormone replacement therapies

Steroids

Chemotherapy

How do I Manage Medication-Induced Hair Loss?

If you do start to experience hair loss as a side-effect of medication, it is helpful to talk to your doctor about what to expect. Hair thinning is a common experience with drugs that cause telogen effluvium, and hair often begins to regrow immediately.

With anagen effluvium, the type of hair loss experienced by chemotherapy patients, hair can take several months to begin growing again, and it can often grow back with different colors and textures than what you were used to prior to taking the medications.

If hair loss does occur, it is always helpful to consult your physician to determine if the medication dosage can be adjusted or if it is beneficial to continue with the treatment. Your doctor can also answer questions about a common timeframe for hair regrowth and what to look for.

Solutions for Long-term Hair Loss

Hair loss, whether temporary or permanent, can be a very emotional experience, impacting your self-esteem and your confidence. If you do experience hair loss and have difficulty with regrowth, Transitions Hair Loss Centers offer a wide range of treatments and hair loss solutions.

Understanding the side effects of your medication is the first step to managing the possibility of medication-induced hair loss. When hair loss is out of your control, however, treatment can help you gain back your confidence, your comfort, and your hair. To find a location nearest you click here.

 

 

Photo Credit: Pexels 9158 Via Pixabay

Sources

https://www.healthline.com/health/medications-that-cause-hair-loss#medications-list

https://www.webmd.com/skin-problems-and-treatments/hair-loss/drug-induced-hair-loss-2#1

TALK TO A HAIR LOSS SPECIALIST NEAR YOU

Related posts

Get Answers Today

Please fill in the info below to schedule a free in-person or virtual consultation with a Transitions member hair loss center near you. You may also call (800) 280-4247.

    *Required